Alert archive / Michigan / Winter Weather Advisories in 2024

Winter Weather Advisory 21, NWS Gaylord, MI

December 10, 202410 counties in Michigan

NWS Gaylord, MI issued this winter weather advisory at Dec 10, 2024, 2:34 PM EST for 10 counties in Michigan. It took effect at Dec 11, 2024, 7:00 AM EST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2024, 2:34 PM EST (19:34 UTC)
In effect from
Dec 11, 2024, 7:00 AM EST
Expired
Dec 12, 2024, 3:43 PM EST
In force
33 hr
Issued by
NWS Gaylord, MI

Counties Alpena County, MI, Charlevoix County, MI, Chippewa County, MI, Mackinac County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Presque Isle County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 31 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Dec 10, 12:42 PM EST, 1 hour 52 minutes earlier. Its key messages:

  • Trending colder today with light rain chances this morning switching to increasing snow shower chances this afternoon into tonight.
  • Lake effect machine fires up tonight through Thursday. Significant snow accumulations on the table... particularly for locales across the snowbelts of northwest lower Michigan, with lesser (but still considerable) amounts across the snowbelts of eastern upper Michigan. Potential for high impact weather.
  • Temperatures moderate and lake effect snows trend more disorganized Friday before another potential system passes into the Great Lakes over the weekend. Potential for a more widespread snow across the region Saturday, but details remain murky.
Area forecast discussion, Dec 10, 12:42 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1242 PM EST Tue Dec 10 2024

.KEY MESSAGES...

- Trending colder today with light rain chances this morning
  switching to increasing snow shower chances this afternoon
  into tonight.

- Lake effect machine fires up tonight through Thursday.
  Significant snow accumulations on the table... particularly
  for locales across the snowbelts of northwest lower Michigan,
  with lesser (but still considerable) amounts across the
  snowbelts of eastern upper Michigan. Potential for high impact
  weather.

- Temperatures moderate and lake effect snows trend more
  disorganized Friday before another potential system passes
  into the Great Lakes over the weekend. Potential for a more
  widespread snow across the region Saturday, but details remain
  murky.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 320 AM EST Tue Dec 10 2024

Pattern Synopsis and Forecast:

A surface low and its attendant front continue to swing away
from the Great Lakes Region this morning. As the low progresses,
a weak boundary will track into the area this morning from the
north and produce light rain with little accumulations expected.
With already dry air in place and temperatures expected to sit
around the freezing mark/ just above throughout most of today,
precipitation is expected to largely be light rain this morning
into early this afternoon. One thing to note, is that some areas
could have cooler temperatures near the surface-- resulting in
possible freezing drizzle in isolated locations this morning/
afternoon before rain is expected to transition to snow this
evening. More moisture will be ushered into the region aloft
from the west this afternoon, resulting in increased snow
chances as surface temperatures also start to decrease. By this
evening, temperatures look to drop to/ below freezing
temperatures, leading to precipitation switching to snow as we
head into tonight with lake effect showers generated. The bulk
of precipitation is expected in northern Lower (mainly west of
I-75) today through tonight with perhaps a 0.5" to an inch or
two accumulating in some areas tonight. Overall, temperatures
will drop into the 20s tonight with areas across the EUP dipping
into the teens, certainly cool enough to support snow showers
in the coming days.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 320 AM EST Tue Dec 10 2024

Pattern Synopsis / Forecast:

Impressive longwave troughing will dig into the region,
ushering in a deep arctic airmass across the still anomalously
warm Great Lakes to kick off the forecast period. With
persistent flow and delta-Ts approaching 30C (indicating strong
lake induced instability), lake effect snows will be prevalent
through Thursday evening at the minimum. Meanwhile, another
synoptic system will be emerging across the Plains, looking to
track into the southern Great Lakes. Shortwave ridging ahead of
it will moderate temperatures considerably, but should still be
cold enough to support a snow-to- rain transition across much of
the region as we head through the weekend.

Primary Forecast Concerns:

A lot to unpack in this long term forecast cycle, so I hope
those that require bifocals have them handy.

Lake Effect: Initial lobes of vorticity associated with the
longwave troughing will really give a jump start to ongoing
disorganized lake effect activity into Wednesday as largely
land-lake breeze interaction driven snows give way to much more
organized banding later Wednesday afternoon. Latest guidance for
this period suggests that QPF, initially confined to the
lakeshore regions, will spread more inland later Wednesday. A
limiting factor in comparison with the Thanksgiving
Snowapalooza(TM) is that the banding Wednesday night into
Thursday looks to be transient as those northwesterly winds
eventually lock into place. As an analogy... this could be like
an unmanned firehose waving wildly, spreading the snows all over
the place initially, as opposed to locking in heavier banding
over one particular spot like we had with Gaylord on November
29th. Nonetheless, heavy lake effect snows bands will become
more stationary later Wednesday night through Thursday evening,
which could be where the accumulations REALLY pile up in some
areas (on top of what has already fallen). In addition, these
bands could pack quite a bit of punch considering where they are
originating. Some guidance hints at the elusive "triple lake"
connection, initially forming over Lake Nipigon north of Lake
Superior, then traversing Lake Superior and across the central
Yoop (Munising to Manistique area) and across a wide open
northern Lake Michigan right into northwest lower's snowbelts.

Accumulations: Latest guidance has a relative bullseye of
0.75-1.25" of QPF over the northwest lower snowbelts, which,
with temps falling into the teens and 20s and snow ratios
probably anywhere from 16-20 to 1, suggests that the relative
maximum snow accumulation could easily be 18"+ across the
snowbelts of northwest lower from Wednesday through Thursday
evening (in particular, somewhere in the vicinity of "The Big
Five" of Charlevoix, Antrim, Otsego, Kalkaska, and Crawford
counties, and southwest into the Grand Traverse Bay region to
Manistee)... with a general 5-10" of additional accums possible
across the rest of northwest lower. Some guidance is trying to
depict a bullseye of 2.00"+ of QPF, which could bring far more
impressive totals, but there is uncertainties with where this
ends up (or if it even occurs... this solution would likely
require potential mesolow influences to linger a bit into
Wednesday and even Wednesday night, and may lead to a much more
defined bullseye). In addition, this wind direction may be
favorable for some banding over Presque Isle County as well, so
that particular region will need to be monitored closely in the
ensuing forecast cycles. Elsewhere, a couple inches will be
possible across northeast lower... and for our friends in the
eastern Yoop, much of the banding will probably be confined to
Whitefish Point / Eckerman and points west, so while there will
still be snow accums here, it may trend a bit less impactful
than those in northern lower Michigan.

Temperatures: As noted, temperatures will be on a downward
trend, dipping into the teens on Wednesday night, and largely
holding there on Thursday, with some lows possibly dipping well
into the single digits. This will result in our first run-in
with below zero wind chills at times from Wednesday night
through Thursday night. In the event that some areas can achieve
clearing skies Thursday night with that fresh snowpack, it
wouldn't even be surprising to see typical icebox locales well
into the interior of northern lower plummet and get close to
zero (air temps) if the perfect situation can arise.

Rest of the Period: Shortwave ridging ahead of the ejecting
Plains low will induce more of a southwesterly flow and punt the
lake effect into more of the Straits region by Friday morning,
and largely become disheveled with time during the day. Next
item of business will be the moisture plume associated with this
incoming area of low pressure, which does look to be trending
ever so slightly colder at this juncture, signaling perhaps a
bit of a snowier "thump" as it heads toward the southern Great
Lakes Saturday into Sunday. Still a bit of uncertainty regarding
this system, as some longer term guidance does try to keep this
system suppressed / weaker and to the south of the region (a
common solution with over- amplification biases in long-term
guidance). Eventually, this could deliver the next warmer period
in its wake by the time we get to Sunday, though ensembles are
hinting at this perhaps being a little shorter lived, with
potential for more wintry weather to return as we progress
through next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1238 PM EST Tue Dec 10 2024

Convuluted weather pattern through the taf period due to light
winds and increasing over lake instability. A few light rain or
snow showers are possible this afternoon. Snow shower coverage
is then expected to increase later tonight and especially
Wednesday. Some heavy snow showers are possible at some point,
mainly after this taf period. Cigs are a tough call with mainly
mvfr cigs expected, though lower cigs are possible at any time
in any showers. Winds will be light for much of the taf period
with an increase in winds expected very late in the taf period,
but especially late Wednesday, Wednesday night and Thursday when
arctic air reaches the taf sites.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Watch from 7 PM EST this evening through Thursday
     evening for MIZ016>018-020>023-025>028-031>033-099.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LSZ321.

&&

SHORT TERM...NSC
LONG TERM...HAD
AVIATION...AJS
Hazardous weather outlook, Dec 10, 11:41 AM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1141 AM EST Tue Dec 10 2024

MIZ016>018-020>036-041-042-086>088-095>099-111645-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1141 AM EST Tue Dec 10 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Lake effect snow will increase in coverage later tonight. See the
latest winter storm watch for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating lake effect snow is likely across the snowbelts of
both eastern upper and northern lower Michigan through Thursday.
Significant snow accumulations are possible in those snowbelt
areas, particularly across northwest lower Michigan. See the
latest winter storm watch for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report precipitation types and
amounts to the National Weather Service. Reports may be made one
of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-111645-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1141 AM EST Tue Dec 10 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:34 PM ESTWinter Storm WarningAPXAntrim, Benzie, Charlevoix, Cheboygan, Chippewa, Crawford and 10 more3 days
Dec 10, 3:22 PM ESTGale WatchAPX12 hr

Nearby

Winter Weather Advisories in Michigan, 2024Every winter weather advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.